Westley croup score

Paediatrics

Also known as: Westley-Croup-Score · Westley-Score (Pseudokrupp) · Westley krup skoru

What it is for

The Westley croup score (1978) grades the severity of croup (viral laryngotracheobronchitis) in children from five signs; total 0–17.

Classification

CategoryDescription
Level of consciousnessnormal 0; disoriented 5.
Cyanosisnone 0; with agitation 4; at rest 5.
Stridornone 0; with agitation 1; at rest 2.
Air entrynormal 0; decreased 1; markedly decreased 2.
Chest wall retractionsnone 0; mild 1; moderate 2; severe 3.
Severity bands (commonly used)2 or less mild; 3–5 moderate; 6–11 severe; 12–17 impending respiratory failure. Some sources use 3–7 moderate and 8–11 severe.

Source

Nebulized racemic epinephrine by IPPB for the treatment of croup: a double-blind study

Am J Dis Child 1978;132:484–487 (Westley CR, Cotton EK, Brooks JG)

DOI: 10.1001/archpedi.1978.02120300044008

PMID: 347921

Edition
Westley 1978 (original items and points); severity bands as commonly used in later reviews
Checked on

Open the original source →

Summary of the published classification in our own words. Not a substitute for the original publication.

A question about this classification?

Medelix answers clinical questions from guidelines and studies – every statement with its source.

← All classifications